Desperately want to make right right decision for my son...
Dec 20, 2006
Hello again Dear Dr. Frascino. I would like to first ask about your brother and mother and pray that they are all doing as wonderfully as can be expected as well as you dear friend? I always feel blessed to have such an educated, sympathetic and well informed friend to turn to when we have any matter especially serious ones that concern us and we need guidance on. I have a situation that I pray you can help me with. My son who is on Kaletra, Zerit and Ziagen, I mentioned to you before, has a high cholesterol/triglyceride level. I tried my hardest to help cut back the amount of fat etc. in his diet, added Omega 3 fish oil twice a day as well as exercise. His latest lab work was done once again fasting and his cholesterol went down from 220 to 187 but his triglycerides continue to be in the 300s. This continues to worry me so much. I researched a number of websites and I found that it was also suggested to add garlic filled gel capsules to the diet and it would help in bringing down the triglycerides. His doctor had also suggested Niacin, but then seemed to change his mind saying he thought he had suggested that to us before, but when I asked him to elaborate further, he said to forget it, he had only meant it for a different patient of his. I then researched that, and found wonderfully positive information about how that too helps in the lowering of cholesterol and triglycerides. I previously asked online what was suggested about the amount of ml I should give my son as far as the garlic was concerned and was told not to give it as it lowers his meds. All the research I have done said garlic affects meds like Invirase, but never read that the meds he is on have any negative effects if garlic is taken. Can you please advise me of anything you recommend regarding this and also of anything you know regarding Niacin? Is Niacin also safe to take and if so, how much should I give my son who is 12 years old and weighs 88 pounds? How many ml of garlic supplements may I give him if it is possible for him to take it? What else would you suggest I can do to help him lower his cholesterol/triglycerides? Can I also give natural garlic in lets say food and if so, is there a limit? Thank you so very much as always for your time and attention you give to others like me. No matter what we go through regarding this illness, it is a wonderful feeling to have you standing right there next to us. I wish you a wonderful day and please send our love to your family and a special hug and kiss from me to you and your three "nephews" too. :) Love, Mommy of Three
Response from Dr. Frascino
Hey Mommy of Three,
You pose a number of questions that would require considerable discussion to address completely. This type of very specific discussion is best when it's between you and your son's HIV specialist, as there needs to be a give and take of information, rather than just the general type of comments I can provide in this type of forum. But I'll certainly try to provide you with some direction nonetheless.
The drop in your son's cholesterol from 220 to 187 with the dietary interventions, Omega 3/fish oil and exercise is great! Congratulations! Keep it up! Triglycerides in the 300s are not excessively worrisome, especially considering his age and presumed lack of cardiac risk factors. I tend to worry much more about cholesterol than triglycerides in these kinds of situations. There are prescription-strength medications that can be used to lower both cholesterol and triglycerides (Lipitor, for example) or just triglycerides (Lopid), but I don't feel either of these is warranted yet for your son. (They may even be contraindicated, depending on other medical factors or test abnormalities, etc.)
Niacin can be used to treat dyslipidemias (abnormal levels of fats in the blood); however, it can cause side effects ranging form skin flushing to early signs of diabetes. The extended-release formulation may have fewer side effects. At this point, once again, I do not feel adding niacin to your son's regimen is worth the risk.
Garlic has been shown to decrease levels of protease inhibitors when used in significant doses. This is generally not a problem for the amount of garlic used in cooking.
At this point, I would not recommend any specific intervention other than diet, exercise and Omega 3/fish oil supplements for your son. If available, you could ask his HIV doctor for a referral to an HIV-knowledgeable nutritionist who could help fine tune his nutrition while reviewing healthy low-fat dietary options for him. Ultimately, other more significant interventions may become warranted. They would include either treating the elevated blood lipids or switching off his protease inhibitor. For now, those interventions are not necessary. I understand your fears, but they are unwarranted. I would continue to follow his fasting blood lipids every three to four months while maximizing the interventions mentioned above (diet, exercise, Omega 3, fish oil, etc.) and watch for trends. An 88-pound 12-year old with triglycerides in the 300s is not a cause for alarm, OK?
Thanks for asking about my family. Mother is fine; my brother, not-so-fine, but still alive and, as we frequently say to each other, "every day above ground is a good day."
Happy Holidays to you and my "nephews."
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- How Long Does It Take To Know If U Are Hiv Positive?
- Will Having My Genital Warts Removed Decrease My Chances Of Spreading It?
- What's The Discharge From Herpes Like?
- What Is The Life Cycle Of Gonorrhea?
- What Doctor To See About Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.